HSA reviews asthma drug Singulair after children suffer from side effects, anxiety

PHOTO: Unsplash

The Health Sciences Authority (HSA) is reviewing an ingredient in a commonly known asthma and allergy drug, Singulair, after some children started experiencing anxiety and depressive episodes from taking the medication.

While Montelukast, the ingredient in question, is known to induce side effects such as sleep disturbances, agitation, and depression, HSA said they are rare. 

After the review, the authority said that it will issue an advisory — their first advisory on montelukast — to healthcare professionals on the drug. It seeks to remind them of the neuropsychiatric events caused by the drug before prescribing them to patients.

Some parents of the affected children in Singapore have pointed out that when the drug was administered, they were not informed of the risks associated with it.

One specific case involved Jacqueline Lim and her 11-year-old daughter.

ALSO READ: HSA warns against using 4 skin creams for diaper rash, eczema after baby hospitalised

Speaking to TODAY, Lim said that her daughter had been taking Singulair daily for two years since 2018 and was diagnosed with anxiety. Apparently, her doctor told her that the drug was very safe for children.

According to Lim, her daughter gradually showed signs of anxiety and pessimism, which was unlike her usual behaviour. Her emotional state also took a turn for the worse. 

To help manage her daughter’s condition, Lim took her to undergo counselling which has helped to calm her down.

When speaking with other parents, Lim also discovered that their children also experienced similar behavioural changes such as becoming more paranoid and having hallucinations. 

Other parents have also spoken about the risks and violent tendencies in their children who had consumed the drug.

And not just children, adults too have been seen behaving aggressively after just a few doses of Singulair, respiratory physician Dr Steve Yang told TODAY.

“It’s definitely concerning, because the hallucinations, mood swings can lead to depression and suicidal (thoughts),” he said.

Such incidents prompted Lim to start an online petition to garner attention and support to appeal to HSA to make it compulsory for all doctors to notify patients of the risks of the drug, as well as to review the clinical protocol for the prescription of the drug, among other requests. In doing so, parents would be able to make informed decisions. 

PHOTO: The Straits Times file

HSA is currently prompted to review montelukast after hearing of recent developments overseas. The United States Food and Drug Administration (FDA) however, had already issued similar warnings in March.

The FDA reinforced its existing warnings on the significant risks associated with taking montelukast (such having as suicidal thoughts). It also required a warning to be printed more prominently in a boxed format on the package inserts. 

Similarly, for Singapore-registered montelukast products, the HSA spokesperson said that this warning has already been stated in the package inserts, although presented in a different format.

This article was first published in theAsianparent.